2017.1 : SAQ 12

Discuss the physiological consequences of total spinal anaesthesia caused by intrathecal administration of 20ml of  2% lignocaine at the L3/4 level. (Do not include management)

BT_RA 1.2

A great question to demonstrate understanding of the physiological consequences of neuraxial blockade. The effects can all be deduced from your knowledge of physiology and pharmacology. However there is a most excellent article in AIC(1974) in which TI Evans, a Victorian anaesthetist, administered 30-40ml of 1% lignocaine intrathecally at the lumbar level in 100 patients. He proceeded to tilt the table 10 to 15 degrees head down and administer oxygen until vocal cord paralysis and unconsciousness developed and he intubated them. There were excellent conditions for abdominal surgery. The curious can access this work online through the college library, as a bonus the same issue (2) has quite a nice article on electrical safety as well.

This will cause bradycardia TRUE/FALSE

The patient will have dilated gut TRUE/FALSE

The patient will become hyperthermic TRUE/FALSE

The patient will have dilated pupils TRUE/FALSE

The patient will be unconscious TRUE/FALSE

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s